Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Suicidal - having a bad time
Jul 1, 2012

I wish I didn't have to approach you in this forum I but am desperate. I am HIV+, but intermittently throughout my life (the first time at age 16) I've been institutionalized for suicide "attempts." (I've come to prefer to refer to them as "suicidal flirtations" since it seems an attempt would have succeeded if I'd been serious). I've lost track of the number of times I've been hospitalized. The interlude between the episodes ranges from three to ten years and I'm 50 and in one now - a really bad one and I can't understand why I'm not able to think my way out based on past experiences.

Friends and professionals tell me I should be hospitalized but several things hold me back. Last time I chose a well-known hospital here in Los Angeles to recuperate from an overdose. Prozac had held me aloft for ten years and then "thud." But my sojourn at the hospital was worse than anything on the outside. An army of non-medical-professional college-age students was assigned to guard each room. I was not allowed to even close the bathroom door while I had a bowel movement. It was the most demeaning, degrading, dehumanizing, insulting and demoralizing experience ever, certainly not the kind of treatment conducive to healing one's mind and guiding one back to social functioning.

This wasn't the worst, only the most glaring of the horrific changes that I endured and now seem ubiquitous to "mental health treatment facilities." This may seem ludicrous to some, but when one is sleeping 36 hours a stretch, can't think of a way to stop one's racing "awake" thoughts except with a rock or a gun, being shown little consideration while defecating, it constructs something of a barrier to seeking "compassionate" assistance. I've called around and this practice is now the norm on all mental hospital wards in Los Angeles.

I suppose you're going to tell me that when my pain becomes intense enough, I'll take action no matter what. I can only assure you, I'm there. I am desperate, beyond frantic, yet curiously tranquil as I view my prospects. Is there anything at all you can suggest or do without sending The Enforcers (as I understand the law requires) to come after me with the butterfly nets? Due to draconian "mandatory reporting regulations" I have not even felt safe confiding in my HIV support system, but the pain is too much. I can't continue on this way, but also can't deal with the bitterness, rage, sense of powerless, insulting defilement that appears to be "de rigueur" treatment of depressed patients, even in reputable institutions.

Response from Dr. Fawcett

Thank you for writing - I understand your frustration with hospitalization but I strongly recommend you speak with your healthcare provider about your feelings and that you do indeed check yourself in for evaluation. You mentioned that Prozac helped for a number of years. Since you responded well before, I think that another medication (or medications) could help you find relief once again. It's not unusual to have an antidepressant drug stop working after a period of time. Newer drugs are available, and an evaluation could put together a plan to address other psychosocial needs, including therapy.

Given your history of such "flirtations" I think it is essential to reach out and receive help, especially since you indicate this is a really bad episode. It is difficult if not impossible to "think yourself out" of suicidal ideations - they simply aren't rational. Please call your physician or mental health provider now.

-David



Previous
Am I wrong for just giving up?
Next
HIV meds and changes in reading ability

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement